Nebraska, 2015

Tornado and Hail in Nebraska, June 14, 2015

June 14, 2015 · NWS LBF · 4 events in 2 counties and zones

Thunderstorms produced a landspout tornado late morning near North Platte, then damaging winds by early evening near North Platte. In Hooker County, large hail was reported in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms produced a landspout tornado late morning near North Platte, then damaging winds by early evening near North Platte. In Hooker County, large hail was reported in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 14, 5:30 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 14, 5:30 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 AM CDT SUN JUN 14 2015

.SYNOPSIS...
ISSUED AT 400 AM CDT SUN JUN 14 2015

H5 ANALYSIS FROM EARLIER THIS EVENING HAD HIGH PRESSURE ANCHORED
ACROSS THE SERN COAST OF THE CONUS WITH RIDGING EXTENDING NWD
INTO THE GREAT LAKES AND NRN QUEBEC. UPSTREAM OF THE RIDGE...A
BROAD TROUGH OF LOW PRESSURE WAS PRESENT OVER CENTRAL AND WESTERN
CANADA WITH A TANDEM OF CLOSED LOWS OVER NRN SASKATCHEWAN/NW
MANITOBA AND OFF THE COAST OF BRITISH COLUMBIA. HIGH PRESSURE WAS
ANCHORED OFF THE BAJA CALIFORNIA COAST. ACROSS THE CENTRAL AND
NORTHERN PLAINS...AN EMBEDDED DISTURBANCE/TROUGH WAS NOTED OVER
NERN NEW MEXICO. CURRENT WV IMAGERY TONIGHT HAS A SHORTWAVE
ENTERING SWRN MT/NW WYOMING. THIS FEATURE HAS TOUCHED OFF
THUNDERSTORMS ACROSS NERN WYOMING OVER THE PAST COUPLE OF HOURS.
ELSEWHERE...ISOLATED THUNDERSTORMS CONTINUE ACROSS THE NORTHERN
NEBRASKA PANHANDLE AND SWRN NEBR PANHANDLE. THIS ACTIVITY HAS
TRENDED DOWNWARD OVER THE PAST HOUR OR SO...BUT WILL STILL
MONITOR THE NORTHERN STORMS AS THEY APPROACH SHERIDAN COUNTY. AT
THE SURFACE...A COLD FRONT EXTENDED FROM NORTH CENTRAL SOUTH
DAKOTA...INTO SWRN SD AND CENTRAL WYOMING. SKIES WERE MOSTLY
CLEAR OVERNIGHT TONIGHT WITH SOME HIGH CLOUDS AND CONVECTIVE
DEBRIS PRESENT OVER NORTHWESTERN NEBRASKA. TEMPERATURES AS OF 3
AM CDT RANGED FROM 62 AT IMPERIAL TO 67 AT VALENTINE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CDT SUN JUN 14 2015

THE MAIN FORECAST CHALLENGE OVER THE NEXT 24 HOURS IS
PRECIPITATION CHANCES IN ASSOCIATION WITH AN APPROACHING COLD
FRONT AND NRN STREAM TROUGH OF LOW PRESSURE. FOR
TODAY...THUNDERSTORMS CURRENTLY OVER NERN WYOMING...WILL PROGRESS
EWD INTO WESTERN AND CENTRAL SD THIS MORNING. THIS ACTIVITY WILL
BEGIN TO FORCE THE COLD FRONT SOUTH INTO NWRN NEBRASKA LATER THIS
MORNING...THEN THE EASTERN NEBRASKA PANHANDLE AND NWRN SANDHILLS
BY 21Z. SOUTH OF THE FRONT...H85 TEMPS WILL RANGE FROM 22C IN THE
FAR NORTHEAST...TO 26C IN THE SOUTHWEST. WITH GOOD AGREEMENT IN
THE FRONTAL POSN THIS AFTERNOON-PER THE LATEST NAM 12 AND
HRRR...ALONG WITH GOOD AGREEMENT WITH THE MAV AND MET
GUIDANCE...PUSHED UP HIGHS INTO THE MID TO UPPER 80S SOUTH OF THE
FRONT TDY. ACROSS THE NWRN SANDHILLS AND NERN PANHANDLE...HIGHS
WILL BE IN THE UPPER 70S TO LOWER 80S AS THE FRONT PASSES THROUGH
THESE AREAS PRIOR TO PEAK HEATING. BY MID AFTERNOON ALONG THE
FRONT...TEMPERATURES WILL SURGE INTO THE 80S AHEAD OF THE
FRONT...STEEPENING LAPSE RATES AND LEADING TO THUNDERSTORM
INITIATION INVOF THE FRONT AROUND 21Z. AT THIS TIME...THE SEVERE
THREAT APPEARS FAIRLY MEAGER AS DEEP LAYER SHEAR IS ON THE ORDER
OF 20 TO 30 KTS ALONG THE FRONT THIS AFTERNOON. STRONGER WIND
SHEAR EXISTS NORTHEAST OF THE FORECAST AREA OVER SOUTH DAKOTA.
EVEN WITH WEAKER SHEAR IN THE AREA THIS AFTERNOON...SB CAPES
ALONG THE FRONT REACH 2500 J/KG...WHICH COULD FACILITATE A STRONG
TO MARGINALLY SEVERE STORM. WILL MENTION THE LIMITED SEVERE
THREAT IN THIS MORNINGS HWO. FOR TONIGHT...THE FRONT WILL CLEAR
THE SRN CWA BY MIDNIGHT...HOWEVER DECIDED TO HOLD ONTO
POPS...ESPECIALLY IN THE WEST AS A POST FRONTAL DISTURBANCE
PUSHES INTO EASTERN WYOMING AND THE PANHANDLE OVERNIGHT. THIS
CONVECTION WILL BE MORE OF THE GARDEN VARIETY WITH A MINIMAL
THREAT FOR SEVERE. OVERNIGHT LOWS WILL COOL BACK INTO THE 50S
WITH SOME LOWER 60S IN THE EAST AND FAR SOUTHWEST.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 400 AM CDT SUN JUN 14 2015

NEAR ZONAL FLOW ACROSS THE NORTHERN PLAINS TO START THE WEEK WHILE
A WAVE SLIDES ACROSS THE SOUTHERN PLAINS. AT THE SURFACE HIGH
PRESSURE WILL BUILD SOUTHEAST ACROSS THE NORTHERN ROCKIES/NORTHERN
PLAINS. MODELS IN AGREEMENT HAVING THE BULK OF THE STORM
ACTIVITY TO BE SOUTH OF THE CWA...HOWEVER SOME UPSLOPE FLOW ON THE
SOUTHERN SIDE OF THE HIGH WILL POSE AT LEAST A SLIGHT CHANCE FOR
SOME SHOWERS AND A FEW THUNDERSHOWERS. SHOULD SEE A BRIEF BREAK AS
THE HIGH SLIDES ACROSS THE NORTHERN PLAINS MONDAY NIGHT INTO
TUESDAY...HOWEVER RESIDUAL LL MOISTURE AND UPSLOPE FLOW WILL
CONTINUE TO PRESENT A SMALL CHANCE FOR SOME SHOWERS/THUNDER. TEMPS
ON THE CHILLY SIDE...ONLY 70S ON MONDAY.

BY MONDAY NIGHT INTO TUESDAY A CLIPPER WILL MOVE ACROSS THE AREA.
BEST LIFT ACROSS THE DAKOTAS...HOWEVER MOISTURE STILL PRESENT
OVER NEBRASKA AND WOULD NOT TAKE MUCH FOR ACTIVITY TO BE THIS FAR
SOUTH. A SECOND WAVE TUESDAY NIGHT WILL EXIT ON WEDNESDAY...AND
COULD SEE SOME SUN ON WEDNESDAY. STILL GETTING SOME COOL AIR FROM
THE NORTH AND HIGHS IN THE MID 70S TO LOWER 80S.

WEAK RIDGING DEVELOPS LATER IN THE WEEK...WITH THE RIDGE AXIS
OVERHEAD EARLY FRIDAY. THIS WILL ALLOW FOR SOME WARMER TEMPS FOR
THURSDAY AND EVEN WARMER FOR FRIDAY. HIGHS IN THE 80S TO AROUND
90. BY FRIDAY AFTERNOON A SFC COLD FRONT WILL BE WORKING ACROSS
THE AREA. TIMING WILL BE KEY AS TO HOW WARM WE CAN GET. THIS ALSO
PLAYS INTO WHERE THE AFTERNOON THUNDERSTORMS WILL DEVELOP. SHOULD
SEE ACTIVITY DEVELOP ALONG AND AHEAD OF THE FRONT...WHICH WILL BE
OVERHEAD AND TO THE EAST BASED ON THE LATEST MODEL CONSENSUS.
BEHIND THE COLD FRONT SLIGHTLY COOLER TEMPS EXPECTED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 629 AM CDT SUN JUN 14 2015

FOR THE KLBF TERMINAL...EXPECT HIGH CLOUDS AON 25000 FT AGL FOR
MOST OF THIS MORNING AND THIS AFTERNOON. SOME SCATTERED CIGS
AROUND 700 FT AGL ARE POSSIBLE THROUGH 14Z THIS MORNING. AFTER
00Z...A COLD FRONT WILL APPROACH THE TERMINAL WITH AN INCREASED
CHANCE FOR THUNDERSTORMS FROM 00Z TO 04Z MONDAY. CIGS IN ANY
THUNDERSTORMS WILL FALL TO 5000 FT AGL WITH VISBYS DOWN TO 5SM.
OVERNIGHT...CIGS WILL FALL FURTHER TO 1500 FT AGL BY 08Z MONDAY.
FOR THE KVTN TERMINAL...SCATTERED CIGS AROUND 25000 FT AGL ARE
EXPECTED THROUGH 22Z THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE
FROM 22Z THROUGH 02Z MONDAY IN ASSOCIATION WITH A COLD FRONTAL
PASSAGE. CIGS IN THE VICINITY OF THUNDERSTORMS WILL BE AROUND 5000
FT AGL. CIGS WILL DROP DOWN TO 1200 FT AGL AFTER 05Z MONDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CLB
SHORT TERM...CLB
LONG TERM...MASEK
AVIATION...CLB
Hazardous weather outlook, Jun 14, 8:42 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 AM CDT SUN JUN 14 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-151445-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
942 AM CDT SUN JUN 14 2015 /842 AM MDT SUN JUN 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

MINOR FLOODING WILL CONTINUE TODAY AND TONIGHT ALONG THE SOUTH
PLATTE AND PLATTE RIVERS...AS WELL AS THE NORTH PLATTE RIVER
UPSTREAM OF LAKE MCCONAUGHY.

A COLD FRONT WILL PASS THROUGH WESTERN AND NORTH CENTRAL THIS
AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS ARE POSSIBLE
ALONG THE FRONT. THOUGH WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...A STRONG STORM OR TWO IS POSSIBLE IN THE VICINITY OF
THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RIVER LEVELS ALONG THE SOUTH PLATTE AND PLATE RIVERS...AS WELL AS
THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY...WILL REMAIN
AT OR NEAR FLOOD STAGE THROUGH THE END OF THE WEEK.

THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH SATURDAY.
ON TUESDAY...THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER
NORTHWESTERN PORTIONS OF THE OUTLOOK AREA...OR ROUGHLY WEST OF A
LINE FROM OGALLALA TO AINSWORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Jun 14, 11:22 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM GMT SUN JUN 14 2015

NEZ057-058-141800-
KEITH NE-PERKINS NE-
1122 AM MDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERKINS AND SOUTHERN
KEITH COUNTIES UNTIL NOON MDT...

AT 1120 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OGALLALA...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSCOE...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 119 AND 136.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 73 AND 94.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The radar

The North Platte radar (KLNX), 103 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Lincoln

When
June 14, 11:25 AM CST to 11:29 AM CST
Where
Lincoln County, 6.24 mi S of (Lbf)bird Fld North to 6.41 mi SSW of (Lbf)bird Fld North
Rating
EF0
Path length
1.04 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
41.040, -100.690

At 1125CST, a landspout tornado formed about 7 miles south southeast of North Platte in an open field and drifted slowly to the west. The tornado lifted at 1129CST with no damage reported.

Hail, Hooker

When
June 14, 2:00 PM MST
Where
Hooker County, 17.88 mi SW of Mullen
Measured
1.25 in hail
Reported by
Public
Coordinates
41.870, -101.280

Thunderstorm Wind, Lincoln

When
June 14, 5:03 PM CST
Where
Lincoln County, 3.46 mi NE of North Platte
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -100.740

A mesonet observation near North Platte measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Lincoln

When
June 14, 5:31 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.130, -100.770

A large tree limb was downed in North Platte from thunderstorm wind gusts estimated at 60 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571626, 571619, 571629, 571628.